Alert archive / Kansas / Heat Advisories in 2017

Heat Advisory 4, NWS Wichita, KS

July 17, 201725 counties in Kansas

NWS Wichita, KS issued this heat advisory at Jul 17, 2017, 3:18 PM CDT for 25 counties in Kansas. It took effect at Jul 18, 2017, 12:00 PM CDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2017, 3:18 PM CDT (20:18 UTC)
In effect from
Jul 18, 2017, 12:00 PM CDT
Expired
Jul 19, 2017, 2:55 PM CDT
In force
27 hr
Issued by
NWS Wichita, KS
All 25 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 44 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-750 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this heat advisory went out at Jul 17, 3:15 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 17, 3:15 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
315 PM CDT Mon Jul 17 2017

.SHORT TERM...(This evening through Friday)
Issued at 312 PM CDT Mon Jul 17 2017

The main weather concern will be a prolonged period of heat for
Tuesday through at least Saturday.

Tonight through Tuesday:

A vort shear axis over the central High Plains, will move slowly
eastward across southern Nebraska and northern Kansas tonight into
Tuesday. Weak ascent from this feature, combined with 850 mb
moisture transport, will continue to initiate thunderstorms from
south-central Nebraska into northwest Kansas this afternoon and
evening, with east-southeastward propagation overnight. Will
maintain low probabilities (20-40%) of storms tonight for our
central Kansas counties near and north of Interstate 70. Storm
chances should shift eastward over northeast Kansas and northwest
Missouri on Tuesday. 1000-850 thicknesses climb sufficiently such
that highs Tuesday should be a few degrees warmer than this
afternoon, around the century mark in central Kansas, with mid-
upper 90s in the south. A few counties up along I-70 may reach a
heat index of around 105 in the afternoon, with most of the area
in the 100-104 range.

Wednesday through Friday:

An upper high center of 594 to 597 decameters will build over the
south-central CONUS, with lee troughing and increasing 1000-850 mb
thicknesses across Kansas. Expecting most of central and south-
central Kansas to have high temperatures in the 100-105 degree range
by Thursday/Friday with upper 90s in the southeast. The degree to
which mixing lowers afternoon dewpoints becomes more uncertain
during this period, especially across central/south-central Kansas.
Feel confident that Salina will see back to back days of 105 heat
indices and will include them in the excessive heat warning that
covers northeast Kansas. Additional counties may need heat
headlines, especially if the short range models continue to have a
slight low bias on afternoon dewpoints, likely due to
underestimation of evapotranspiration effects.

.LONG TERM...(Friday through Monday)
Issued at 312 PM CDT Mon Jul 17 2017

There is reasonable agreeement in the GFS, ECMWF, and Canadian GEM
that Saturday will be another hot day across the forecast area to
the south of a cold front. The deterministic GFS is less amplified
with the parent shortwave in the northern branch Sunday into Monday,
compared to the ECMWF and GEM. Therefore, the GFS is slower to bring
the front through the forecast area late Sunday into Monday. For
now, a blended approach will allow highs coming down to near
seasonal climatological averages by Monday. Thunderstorm chances
will be in the forecast Saturday night into possibly Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1205 PM CDT Mon Jul 17 2017

VFR conditions expected to prevail thru the forecast valid period.
Diurnal cumulus field, mainly scattered, will affect much of the
area into the late afternoon. A weak disturbance aloft rotating
northeast around the upper ridge will graze north central Kansas
thru tonight, possibly supporting isolated convection along and
north of the I-70 corridor. However, due to the small coverage
and chances will omit from the terminals for now.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  97  76 100 /   0   0   0   0
Hutchinson      74  98  75 100 /  10   0   0   0
Newton          72  97  75  99 /   0   0   0   0
ElDorado        71  95  74  96 /   0   0   0   0
Winfield-KWLD   72  96  74  98 /   0   0   0   0
Russell         73 101  75 102 /  30   0  20   0
Great Bend      73 101  74 101 /  20   0  10   0
Salina          75 101  77 103 /  10  10  10   0
McPherson       74  98  75 100 /  10   0   0   0
Coffeyville     71  95  72  96 /   0   0   0   0
Chanute         70  95  73  96 /   0   0   0   0
Iola            70  95  72  95 /   0   0   0   0
Parsons-KPPF    70  95  72  96 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Tuesday for KSZ032-033.

Excessive Heat Warning from noon Tuesday to 8 PM CDT Friday for
KSZ049.

&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...KED
Hazardous weather outlook, Jul 17, 9:23 AM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
923 AM CDT Mon Jul 17 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181430-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
923 AM CDT Mon Jul 17 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Heat indices will climb to around 100 degrees this afternoon across
southeast Kansas and parts of central Kansas, including the Salina
area.

A few storms will be possible tonight for locations generally along
and north of Interstate 70. Brief heavy rain and gusty winds will
be possible with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices will be in the 100 to 105 degree range on Tuesday
afternoon and early evening for locations generally along and west
of Interstate 135.

100 to 105 afternoon and early evening heat indices will overspread
the entire area Wednesday through Saturday.

Chances for storms will return to the forecast for the weekend with
at least a few strong storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:18 PM CDTExcessive Heat WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more5 days

Nearby

Heat Advisories in Kansas, 2017Every heat advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.